Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 95, NWS Milwaukee, WI

June 28, 2017Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 28, 2017, 10:20 PM CDT for Lafayette County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2017, 10:20 PM CDT (03:20 UTC)
Expired
Jun 28, 2017, 10:45 PM CDT
In force
25 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lafayette County, WI

The radar

The Quad Cities radar (KDVN), 119 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1521 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
2.7
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted.

521 
WUUS53 KMKX 290320
SVRMKX
WIC065-290345-
/O.NEW.KMKX.SV.W.0095.170629T0320Z-170629T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
1020 PM CDT WED JUN 28 2017

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Eastern Lafayette County in south central Wisconsin...

* Until 1045 PM CDT

* At 1020 PM CDT, a severe thunderstorm was located near Shullsburg,
  or near Darlington, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Darlington, Shullsburg, Argyle, Somers, Wiota, South Wayne, Lamont,
  Gratiot, Yellowstone Lake St Park and Woodford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4255 9027 4272 9030 4280 8984 4251 8984
TIME...MOT...LOC 0320Z 269DEG 29KT 4264 9020 

HAIL...1.00IN
WIND...60MPH
 
$$

HENTZ
3 follow-up statements
210 
WWUS53 KMKX 290324
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1024 PM CDT WED JUN 28 2017

WIC065-290345-
/O.CON.KMKX.SV.W.0095.000000T0000Z-170629T0345Z/
Lafayette WI-
1024 PM CDT WED JUN 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EASTERN LAFAYETTE COUNTY...

At 1024 PM CDT, a severe thunderstorm was located near Darlington,
moving east at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Darlington, Shullsburg, Argyle, Somers, Wiota, South Wayne, Lamont,
Gratiot, Yellowstone Lake St Park and Woodford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4255 9023 4273 9026 4280 8984 4251 8984
TIME...MOT...LOC 0324Z 269DEG 29KT 4264 9015 

HAIL...1.75IN
WIND...60MPH
 
$$

SPM
780 
WWUS53 KMKX 290329
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1029 PM CDT WED JUN 28 2017

WIC065-290345-
/O.CON.KMKX.SV.W.0095.000000T0000Z-170629T0345Z/
Lafayette WI-
1029 PM CDT WED JUN 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EASTERN LAFAYETTE COUNTY...

At 1029 PM CDT, a severe thunderstorm was located over Darlington,
moving east at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Darlington, Argyle, Somers, Wiota, South Wayne, Lamont, Gratiot,
Yellowstone Lake St Park and Woodford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4256 9017 4274 9019 4280 8984 4251 8984
TIME...MOT...LOC 0329Z 269DEG 29KT 4264 9010 

HAIL...1.75IN
WIND...60MPH
 
$$

SPM
343 
WWUS53 KMKX 290336
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1036 PM CDT WED JUN 28 2017

WIC065-290345-
/O.CON.KMKX.SV.W.0095.000000T0000Z-170629T0345Z/
Lafayette WI-
1036 PM CDT WED JUN 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EASTERN LAFAYETTE COUNTY...

At 1036 PM CDT, a severe thunderstorm was located near Darlington,
moving east at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Darlington, Argyle, Somers, Wiota, South Wayne, Lamont, Gratiot and
Woodford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4257 9011 4273 9011 4280 8984 4251 8984
TIME...MOT...LOC 0336Z 269DEG 29KT 4264 9002 

HAIL...1.75IN
WIND...60MPH
 
$$

SPM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 7:06 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 28, 7:06 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
706 PM CDT Wed Jun 28 2017

.UPDATE...

A tornado watch is in effect until 10 pm. We just expanded it to
include the lakeshore counties from Ozaukee south because the
storms look like they'll sustain themselves all the way to the
lake.

All modes of storms are expected this evening. The deep layer and
low level shear are very strong. There is just enough CAPE to
sustain these storms. Conditions are favorable for tornadoes. We
are seeing mainly linear storms, but also some supercells in the
vicinity. There are notches developing in the lines, so we are
keeping eyes out for circulations.

Very heavy rain with these storms, but there is a general
southeast movement, so no flash flood warnings at this time. May
need to issue urban and small stream flood advisory.

The storms you see on radar are
probably the only ones we'll see, but there is still a chance
through just after midnight due to lingering instability and warm
air advection.

&&

.AVIATION(00Z TAFS)...

Storms early in the evening. Keep an eye on radar. Very heavy
rain. Strong winds are expected on leading edge of storms, hail
possible, tornado possible. The storms you see on radar are
probably the only ones we'll see, but there is still a chance
through just after midnight due to lingering instability and warm
air advection.

&&

.PREV DISCUSSION... (Issued 342 PM CDT Wed Jun 28 2017)

SHORT TERM...

Tonight...Forecast Confidence is Medium.

There is a round of thunderstorms across south central and
southeast WI right now. These are fueled by persistent warm air
advection and strong moisture transport. The ML CAPE is on the
rise and storms are starting to get a little more height to them.
Still not tall enough for severe. The storms moving into southeast
WI actually has sunshine, so that will help sustain them as they
move through.

The next round of thunderstorms approaching from IA will have the
potential to be severe. These should arrive in Madison around 5 to
6 pm. However, the low clouds that are hanging around all day are
not helping the instability situation and these storms may just
be a large multi-cell cluster by the time they reach south central
WI. Time will tell.

More storms could move through southern WI as late as midnight,
but these have a much lower chance of being severe.

Thursday through Sunday...Forecast confidence medium.

A low pressure area will move across the nrn Great Lakes and
Ontario, Canada for Thu-Thu nt while its trailing cold front
slowly moves across srn WI. Meanwhile a shortwave trough will
approach from the wsw on Thu bringing another round of convection
to far srn WI Thu aft-eve.

As the front drops swd into IL and Lower MI late Thu nt into Fri,
another shortwave trough and wave of low pressure will track
along the front bringing yet another round of convection for much
of srn WI, heaviest in se WI.

On Sat, wnwly flow will prevail with a weak cold front for the
afternoon and evening with isolated to sct tstorm development
possible. A weak ridge of high pressure will follow late Sat nt
into Sun.

Temps and humidity during this period will be near seasonal
normals.

LONG TERM...Monday through Wednesday...Forecast confidence low.

The models differ on the overall evolution of the synoptic pattern
and a wavering frontal boundary. Chances of showers and storms
will continue with the possibility of a stationary front in the
vicinity of srn WI.

AVIATION(18Z TAFS)...

Ceilings will gradually improve from west to east this afternoon
as we get better mixing and more heating. Plan on gusty southerly
winds as well.

We are still expecting a couple more rounds of thunderstorms.
There will be some scattered storms through late afternoon, then a
larger area of storms should approach south central WI late this
afternoon which could be severe. There is yet another chance for
storms during the evening hours which could also be strong.

MARINE...

The increasing southerly winds are delayed this afternoon due to
the morning showers, but they are starting to come up now. Winds
and waves will remain high through much of the night. A small
craft advisory is in effect.

Westerly wind gusts will approach small craft advy levels Thu
afternoon.

BEACHES...

A Beach Hazard Statement is in effect from Port Washington to
Sheboygan. Breezy southerly winds and high waves will bring a
high swim risk to the Sheboygan county beaches. Winds will be a
bit more off shore and waves will be lower south of that area.
However, a moderate swim risk covers all of southeast Wisconsin
Lake Michigan beaches.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 4 AM CDT Thursday for WIZ052.

LM...Small Craft Advisory until 6 AM CDT Thursday for LMZ643>646.

&&

Update...Cronce
Tonight/Thursday and Aviation/Marine...Cronce
Thursday Night through Wednesday...Gehring
Hazardous weather outlook, Jun 28, 9:38 PM CDT, 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
938 PM CDT Wed Jun 28 2017

WIZ046-047-051-052-056>060-062>072-291200-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
938 PM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Rest of Tonight

There is a chance of thunderstorms through the overnight hours.

A small threat of flash flooding also exists as some areas may
see repeated rounds of thunderstorms and heavy rain.

A Beach Hazard Statement is in effect into tonight for beaches in
Sheboygan County. Breezy southerly winds and high waves will
result in dangerous rip, structural, and longshore currents.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Thunderstorms are possible at times from Friday through Tuesday as
multiple low pressure systems move through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will no longer be needed Tonight.

LMZ643>646-291200-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
938 PM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

A Small Craft Advisory is in effect through tonight due to breezy
southerly winds and high waves.

There is a chance of thunderstorms through the overnight hours.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Thunderstorms are possible at times from Friday through Tuesday
as multiple low pressure systems move through the region.

Cronce

www.weather.gov/mkx

In the hours before

Special weather statement, Jun 28, 8:16 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
816 PM CDT WED JUN 28 2017

WIZ066-071-072-290200-
Milwaukee-Racine-Kenosha-
816 PM CDT WED JUN 28 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MILWAUKEE...RACINE AND
KENOSHA COUNTIES...

At 816 PM CDT, radar indicated strong thunderstorms were located
along a line extending from River Hills to near Harvard. Movement was
east at 55 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Milwaukee, Kenosha, Racine, West Allis, Wauwatosa, Greenfield, Oak
Creek, Mount Pleasant, Mequon, South Milwaukee, Pleasant Prairie,
Cudahy, Whitefish Bay, Greendale, Brown Deer, St. Francis, Hales
Corners, Sturtevant, Fox Point and Twin Lakes.

A tornado watch remains in effect until 1000 PM CDT for southeastern
Wisconsin.

LAT...LON 4284 8831 4284 8807 4316 8806 4320 8803
      4319 8789 4316 8788 4312 8790 4307 8787
      4302 8790 4296 8785 4285 8783 4278 8775
      4261 8782 4249 8780 4249 8830
TIME...MOT...LOC 0116Z 284DEG 46KT 4318 8794 4245 8858

GEHRING
Local storm report, Jun 28, 8:21 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
821 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     2 NE WAUKESHA           43.03N 88.21W
06/28/2017  E55 MPH          WAUKESHA           WI   AMATEUR RADIO

&&
Local storm report, Jun 28, 9:32 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
932 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND DMG     5 S KENOSHA             42.51N 87.82W
06/28/2017                   KENOSHA            WI   TRAINED SPOTTER

            3-5 INCH DIAMETER BRANCHES DOWN AT THE
            INTERSECTION OF 116TH STREETS AND SHERIDAN
            AVENUE.

&&
Local storm report, Jun 28, 9:54 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
954 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     3 SSW MCFARLAND         42.98N 89.33W
06/28/2017                   DANE               WI   PUBLIC

            TREES SNAPPED AND UPROOTED.

&&
Special weather statement, Jun 28, 9:59 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
959 PM CDT WED JUN 28 2017

WIZ067-290330-
Lafayette-
959 PM CDT WED JUN 28 2017

...A STRONG THUNDERSTORM WILL AFFECT LAFAYETTE COUNTY...

At 959 PM CDT, a strong thunderstorm was located near Cuba City, or 7
miles southeast of Platteville, moving east at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Darlington, Shullsburg, Belmont, Benton, Somers, Wiota, South Wayne,
Lamont, Gratiot, Lead Mine and Yellowstone Lake St Park.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4275 9043 4280 8991 4252 8987 4256 9043
TIME...MOT...LOC 0259Z 266DEG 38KT 4265 9038

HENTZ
Local storm report, Jun 28, 10:11 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1011 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     4 ESE MCFARLAND         42.99N 89.23W
06/28/2017                   DANE               WI   TRAINED SPOTTER

            3 FOOT DIAMETER TREE SNAPPED.

&&

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:08 PM CDTSevere Thunderstorm WarningMKXDane, Jefferson67 min
Jun 28, 7:10 PM CDTAreal Flood AdvisoryMKXLafayette110 min
Jun 28, 7:11 PM CDTSevere Thunderstorm WarningMKXColumbia, Dodge34 min
Jun 28, 7:18 PM CDTFlash Flood WarningMKXLafayette3 hr
Jun 28, 7:22 PM CDTSevere Thunderstorm WarningMKXRock38 min
Jun 28, 7:38 PM CDTTornado WarningMKXRock22 min
Jun 28, 7:45 PM CDTSevere Thunderstorm WarningMKXWaukesha45 min
Jun 28, 7:47 PM CDTSevere Thunderstorm WarningMKXWalworth43 min
Jun 28, 8:13 PM CDTSpecial Marine WarningMKX92 min
Jun 28, 8:16 PM CDTSpecial Weather StatementMKXKenosha, Milwaukee, Racine44 min
Jun 28, 8:21 PM CDTAreal Flood AdvisoryMKXMilwaukee, Waukesha114 min
Jun 28, 8:26 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine34 min
Jun 28, 9:59 PM CDTSpecial Weather StatementMKXLafayette31 min
Jun 28, 10:44 PM CDTSevere Thunderstorm WarningMKXGreen, Lafayette31 min
Jun 28, 11:04 PM CDTSpecial Weather StatementMKXDane26 min
Jun 28, 11:13 PM CDTSevere Thunderstorm WarningMKXGreen32 min
Jun 28, 11:30 PM CDTSpecial Weather StatementMKXJefferson30 min
Jun 28, 11:38 PM CDTSevere Thunderstorm WarningMKXGreen, Rock23 min
Jun 29, 12:00 AM CDTSpecial Weather StatementMKXWaukesha30 min
Jun 29, 12:13 AM CDTSpecial Weather StatementMKXGreen, Rock, Walworth32 min
Jun 29, 12:51 AM CDTSpecial Weather StatementMKXRock, Walworth24 min
Jun 29, 1:15 AM CDTSpecial Weather StatementMKXWalworth60 min
Jun 29, 1:39 AM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth34 min
Jun 29, 1:45 AM CDTSpecial Marine WarningMKX90 min
Jun 29, 11:29 AM CDTRiver Flood WarningMKXKenosha3 days
Jun 29, 6:23 PM CDTRiver Flood WarningMKXGreen, Rock22 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.